Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

July 15, 2017Dare County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 15, 2017, 4:21 PM EDT for Dare County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Jul 15, 2017, 4:45 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 144 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS82 KMHX 152021
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
421 PM EDT SAT JUL 15 2017

NCZ103-152045-
Outer Banks Dare-
421 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE
COUNTY...

At 420 PM EDT, a strong thunderstorm was located near Waves, or 14
miles southeast of Stumpy Point, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3542 7567 3565 7563 3565 7543 3538 7546
TIME...MOT...LOC 2020Z 276DEG 19KT 3557 7554 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:56 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 15, 3:56 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
356 PM EDT Sat Jul 15 2017

.SYNOPSIS...
A weak cold front will approach from the northwest today and
then stall and dissipate over the area Sunday into Tuesday.
Offshore high pressure should become dominant again by midweek.
A cold front will approach the region late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Heat Index values have briefly reached
100-105 degrees late this afternoon but will be decreasing with
increasing clouds precipitation associated with approaching weak
surface cold front. Eastern NC remains in a "Marginal" severe
risk for this afternoon/evening. The aforementioned ill defined
front was currently located from southeast Virginia to central
NC. Scattered strong thunderstorms were beginning to rapidly
develop in vicinity of this boundary and near local sea breeze
circulations. These storms should merge near the coast later
this evening. Strong heating of the atmosphere with temps in the
90s and dewpoints in the 70s have produced MUCAPE values in
excess of 3500 J/kg. Although shear is marginal, the flow is
slightly stronger than the past several days and will support
pulse multi-cell type thunderstorms. Interacting boundaries and
storm mergers will lead to better storm organization in these
locations and with PW values >2" precipitation loading will aid
the potential for isolated damaging wind gusts in the strongest
storms. Current thinking is that there will be a break in the
precipitation or at least less coverage after midnight and have
decreased PoPs accordingly.

Another concern is the threat for flooding. With PW values well
in excess of 2" and MBE vectors supportive of training/back-
building convective development, locally heavy rains are
likely with rainfall rates of 2" to 3" + per hour likely. The
high resolution models suggest local amounts of 4"+ will be
possible through this evening and this supports the WPC
including our area in a "Slight" risk for excessive rainfall.

With the likelihood of rain cooled air affecting much of the
region overnight, low temps should be slightly cooler but still
sultry with readings in the lower to middle 70s expected.

&&

.SHORT TERM /SUNDAY/...
As of 3 PM Saturday...WPC is forecasting a "Slight" risk for
excessive rainfall again across our region on Sunday as we
remain in a very moist airmass with PW values hovering around 2"
and the weak front begins to dissipate over the area. Expecting
a minimum of precipitation in the morning with the activity
ramping up in the afternoon with diurnal heating. Local flooding
will be the main threat as the storms will have torrential
downpours and local amounts 3"+ will be possible.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Saturday...Unsettled weather will continue to
impact Eastern NC into early next week due to an upper trough
and surface front that will affect the area. A return to more
typical summertime pattern develops by midweek with temps
warming to a few degrees above normal. A cold front is expected
to move into the region Saturday.

Sunday night-Tuesday...A upper level trough persists across the
eastern seaboard through Monday then will close off into an
upper low over the region by Tuesday night. The weak/stalled
surface front will dissipate near or just north of the northern
zones with southwesterly flow overtaking the region again by
late Tuesday. This will keep at least scattered shower and
thunderstorm threat through the period. Continue likely PoPs
most areas Sun Night and kept higher chance PoPs the rest of
the period. Temps will be in the mid/upper 80s Monday then warm
back to near 90 for inland highs by Tuesday.

Wednesday-Saturday...12Z guidance in somewhat better agreement
with the upper pattern mid to late week with a weak upper low
slowly retrograding southwest and upper ridging across the
central CONUS building across the Tenn River valley and into
NC/VA. This pattern will keep the storm track north of the area
with a return to a typical inland trough/offshore high pattern
for eastern NC and will keep a typical climo 20/30% PoPs for
diurnally driven convection. Shortwave energy moving across the
Great Lakes and Ohio River valley Friday breaks down the upper
ridge with an attendant cold front approaching the region. Some
model differences continue with the timing of the front and how
far it pushes into the region Saturday but better forcing
expected to bring greater coverage of convection. Max temps
warm back into the low 90s inland to mid/upper 80s coast
Wednesday and into the mid 90s inland to upper 80s to around 90
along the coast Thursday-Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 3 PM Sat...The TAF forecast will be difficult as the main
contributer to sub VFR conditions will be scattered to numerous
thunderstorms mainly this afternoon and evening and again
Sunday afternoon. Any storms will produce brief IFR conditions
and strong wind gusts 35+ kt. Late tonight the BUFKIT NAM
soundings were indicating the potential for IFR ceilings 9-14Z
especially in vicinity of KISO-KPGV. Outside of convection
expecting VFR conditions and light winds through Sunday.

Long Term /Sunday night through Thursday/...
As of 340 PM Saturday...Periods of sub-VFR conditions in
scattered showers/thunderstorms will be possible through Tuesday
with upper troughing persisting over the region and a slowly
dissipating front near the region. Shower/thunderstorm chances
diminish Wednesday and especially Thursday as upper ridging
builds in from the west. There will also be occasional sub-VFR
conditions during the early morning hours with the threat for
low stratus and/or fog.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 3 PM Saturday...The flow will remain S/SW across the
waters through Sunday. Winds across most of the waters were
10-15 kt except for the central waters where stronger winds of
15 to 20 kt were occurring. Winds all waters will become 10-15
kt tonight and continue Sunday. Seas will remain 2-3 ft through
Sunday, except for the central waters where seas were 4 ft with
some 5 footers across the outer waters. These seas will subside
to 2 to 3 ft overnight and continue 2-3 ft Sunday.

Long Term /Sunday night through Thursday/...
As of 345 PM Saturday...A stalled cold front just N/NW of the
waters will gradually dissipate early next week with an inland
trough/offshore high pressure pattern returning for the middle
of next week. S/SW winds will remain around 5-15 kt and seas
mostly 2-3 ft through Thursday. 4 ft seas will be possible for
the outer fringes of the central and southern coastal waters at
times.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, Jul 15, 5:30 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
530 AM EDT Sat Jul 15 2017

NCZ029-044>047-079>081-090>095-098-103-104-160930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
530 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hot and humid conditions are expected again today with heat index
values exceeding 100 degrees by this afternoon.

Scattered to numerous showers and thunderstorms with strong wind
gusts and torrential downpours with local poor drainage
flooding are expected from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms with torrential
downpours are expected again Sunday and Sunday night with local
poor drainage flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, Jul 15, 4:01 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
401 PM EDT SAT JUL 15 2017

NCZ080-093-094-152100-
Craven-Beaufort-Pamlico-
401 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAVEN...SOUTH CENTRAL
BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES...

At 400 PM EDT, a strong thunderstorm was located 7 miles northwest of
New Bern, moving east at 25 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
New Bern, Bayboro, Alliance, Aurora, Bridgeton, Stonewall and
Vandemere.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3511 7723 3528 7727 3533 7665 3506 7665
TIME...MOT...LOC 2000Z 269DEG 20KT 3519 7717

5
Special weather statement, Jul 15, 4:17 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
417 PM EDT SAT JUL 15 2017

NCZ103-152100-
Outer Banks Dare-
417 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE
COUNTY...

At 416 PM EDT, a strong thunderstorm was located near Bodie Island
Lighthouse, or 10 miles northeast of Stumpy Point, moving east at 20
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oregon Inlet, Bodie Island Lighthouse and Wanchese.

Torrential rainfall of up to 2 inches in an hour is also occurring
with this storm, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3569 7570 3588 7563 3576 7507 3551 7519
TIME...MOT...LOC 2016Z 289DEG 16KT 3576 7556

8
Special weather statement, Jul 15, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
421 PM EDT SAT JUL 15 2017

NCZ103-152045-
Outer Banks Dare-
421 PM EDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE
COUNTY...

At 420 PM EDT, a strong thunderstorm was located near Waves, or 14
miles southeast of Stumpy Point, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3542 7567 3565 7563 3565 7543 3538 7546
TIME...MOT...LOC 2020Z 276DEG 19KT 3557 7554

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:12 PM EDTSpecial Weather StatementMHXWashington33 min
Jul 14, 9:59 PM EDTSpecial Weather StatementMHXDare61 min
Jul 14, 10:16 PM EDTSpecial Marine WarningMHX59 min
Jul 14, 10:36 PM EDTSpecial Weather StatementMHXWashington54 min
Jul 14, 11:21 PM EDTSpecial Weather StatementMHXTyrrell54 min
Jul 15, 12:07 AM EDTSpecial Weather StatementMHXDare38 min
Jul 15, 1:05 AM EDTSpecial Weather StatementMHXTyrrell25 min
Jul 15, 1:24 AM EDTSpecial Marine WarningMHX66 min
Jul 15, 1:30 AM EDTSpecial Weather StatementMHXDare30 min
Jul 15, 6:05 AM EDTSpecial Marine WarningMHX55 min
Jul 15, 3:53 PM EDTSpecial Marine WarningMHX52 min
Jul 15, 4:01 PM EDTSpecial Weather StatementMHXCraven, Pamlico59 min
Jul 15, 4:17 PM EDTSpecial Weather StatementMHXDare43 min
Jul 15, 4:19 PM EDTSpecial Marine WarningMHX56 min
Jul 15, 4:36 PM EDTSpecial Weather StatementMHXPamlico54 min
Jul 15, 4:40 PM EDTSpecial Weather StatementMHXHyde35 min
Jul 15, 4:43 PM EDTSpecial Marine WarningMHX62 min
Jul 15, 4:53 PM EDTSpecial Marine WarningMHX37 min
Jul 15, 4:59 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow, Pamlico46 min
Jul 15, 5:15 PM EDTSpecial Marine WarningMHX45 min
Jul 15, 5:31 PM EDTSpecial Weather StatementMHXDare29 min
Jul 15, 5:35 PM EDTSpecial Marine WarningMHX40 min
Jul 15, 5:43 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow47 min
Jul 15, 5:47 PM EDTSpecial Marine WarningMHX43 min
Jul 15, 6:12 PM EDTSpecial Weather StatementMHXDare33 min
Jul 15, 6:31 PM EDTSevere Thunderstorm WarningMHXJones, Onslow44 min
Jul 15, 6:36 PM EDTFlash Flood WarningMHXJones, Onslow84 min
Jul 15, 6:40 PM EDTSpecial Weather StatementMHXTyrrell65 min
Jul 15, 6:44 PM EDTSpecial Marine WarningMHX61 min
Jul 15, 6:45 PM EDTSpecial Weather StatementMHXDare45 min
Jul 15, 7:13 PM EDTSpecial Weather StatementMHXJones47 min
Jul 15, 7:40 PM EDTSpecial Weather StatementMHXOnslow65 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.